Hail, Dallas
- When
- January 24, 2:35 PM CST
- Where
- Dallas County, 0.67 mi ENE of Alpha
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.934, -96.790
Thunderstorms developed across the Big Country along a cold front the evening of Sunday, January 24. These storms pushed east across North and Central Texas late Sunday night into the early morning hours Monday, producing isolated instances of hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed across the Big Country along a cold front the evening of Sunday, January 24. These storms pushed east across North and Central Texas late Sunday night into the early morning hours Monday, producing isolated instances of hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 24, 12:33 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 1233 PM CST Sun Jan 24 2021 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Now through Monday Night/ Similar to the last few days, widespread thick low cloud cover and areas of fog prevail across North and Central Texas this afternoon. While we should see some improvement to visibility through the afternoon, the low cloud cover will continue to linger. At the surface, a warm front is draped across Central Texas and appears to be spreading into our southern counties at this hour based on RAP objective analysis of surface theta-e advection. This warm front will continue northward into the evening hours as surface pressure falls occur across West Texas. The system responsible for our thunderstorm chances is currently digging through southern Arizona, as indicated by water vapor imagery, and will eject into the Plains later tonight. Ahead of the upper trough, flow aloft is becoming increasingly diffluent across Texas and low level wind fields are strengthening. Low level warm advection continues to overspread the region and we're now starting to see an increase in scattered showers as far north as the I-20 corridor. This trend is expected to continue into the afternoon and early evening hours as the warm front spreads northward. An aircraft sounding from Dallas at 17Z revealed a deep saturated boundary layer up to around 800 mb. Above that, an elevated mixed layer is noted resulting in modest capping. Model guidance from this morning continues to suggest that this capping will strengthen some through the afternoon, however, parcels lifted from around 800 mb will have ample instability to work with. Steep lapse rates in excess of 8 C/km were noted on the aircraft sounding. With effective shear > 50kt observed, any of this warm advection activity that can get through the elevated capping would have the potential to become severe with large hail being the main concern. This appears most likely to occur late this afternoon into the evening hours from I-20 northward. We'll continue to advertise relatively high PoPs (50-70%) for the remainder of the afternoon, however, most of this activity should be in the form of showers. As the main upper trough gets closer tonight, it'll begin to take on a more northeasterly trajectory into the Plains. This will likely take the strongest of the synoptic scale forcing off to our north overnight. Nonetheless, thunderstorms will increase in coverage along a fast eastward moving Pacific front overnight. With a surface low deepening across northwest Texas and tracking into southern Oklahoma after midnight, most of North Texas will be in a warm sector, although it appears that it will remain capped for the most part. Forcing right along the front will be sufficient to quickly erode this capping which means the greatest severe threat should be confined to the front itself overnight. Given strong low level wind profiles and modest instability, damaging wind gusts will be possible with the strongest storms. There will also continue to be a low embedded tornado threat with this activity through the overnight hours. We'll continue to monitor cap strength in the warm sector tonight, as any significant weakening would enhance the damaging wind/tornado threat. Thunderstorms should quickly move east overnight into early Monday morning with skies quickly clearing from west to east behind the front. Winds will become westerly behind the front and should become gusty by late morning. Highs on Monday will top out in the upper 60s and lower 70s. Dunn && .LONG TERM... /Issued 245 AM CST Sun Jan 24 2021/ /Monday onward/ Most of the upcoming week looks quiet and will be characterized by mostly dry weather and above normal temperatures. We will have a low chance for light rain on Wednesday, with next weekend looking like the next opportunity for more substantial rain and thunderstorm chances. A Pacific front should be east of the CWA by daybreak Monday, or at the most, just inside our eastern border by then. In the wake of the front, we will see rapidly clearing skies and gusty west winds. Sustained winds of 15-20 MPH with peak gusts of 25-35 MPH will be likely during the afternoon. At present time, the forecast wind speeds will be below advisory criteria, but they could come close, particularly out west. The winds should relax after sunset. Upper-level troughing will continue through the middle part of the week, with a weak upper-level shortwave trough passing north of our region on Wednesday. This will help drive a cold front south across the region on Wednesday morning, bringing gusty northwest winds and cooler temperatures. Some slight rain chances may exist near the Red River where lift is the strongest, but with moisture expected to be quite limited in the wake of Monday's frontal passage, will only carry slight chance PoPs or a sprinkle mention on Wednesday. Wednesday and Thursday will be the coolest days of the week with highs only in the 50s (which is actually near normal for late January) and Wednesday night/Thursday morning lows in the mid 20s to lower 30s. A widespread freeze does appear likely during this time frame for much of the CWA, with perhaps our southeastern counties being the only exception. For the end of the week, we will see a warming trend as southerly flow returns quickly. The next storm system looks to develop over the Great Plains by Saturday, bringing another potential for showers and thunderstorms to North and Central Texas. Predictability is too low at this time to make any definitive statements about the risk for severe weather. Godwin && .AVIATION... /NEW/ /18Z TAFs/ Widespread low clouds and fog will continue into the nighttime hours ahead of a cold front overnight. We have seen some improvement in visibility over the last hour and this should continue into the early evening as a warm front spreads northward. Still think IFR conditions will generally prevail through late tonight ahead of the front. Scattered showers will increase in coverage through the afternoon with perhaps a few thunderstorms in the vicinity of the Metroplex by 4-6 pm. This initial activity will move off to the northeast with a line of showers and storms expected overnight. We'll continue with VCTS at 7Z with TEMPO TSRA from 8-11Z across the Metroplex and 10-12Z at Waco. VFR conditions will prevail behind the front on Monday with westerly winds increasing to 15G25KT by late morning. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 66 53 68 39 64 / 60 100 10 0 0 Waco 67 55 69 40 69 / 50 70 20 0 0 Paris 62 55 67 37 61 / 60 100 30 0 0 Denton 64 50 69 34 63 / 60 100 10 0 0 McKinney 64 53 68 37 63 / 60 100 20 0 0 Dallas 67 55 69 41 66 / 60 100 20 0 0 Terrell 67 55 69 38 65 / 70 100 20 0 0 Corsicana 67 58 70 42 69 / 60 80 30 0 0 Temple 68 54 70 39 70 / 40 70 20 0 0 Mineral Wells 66 48 68 36 66 / 50 100 5 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until noon CST today for TXZ091>093-100>104- 115>119-129>134-141>147-156>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1145 AM CST Sun Jan 24 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1145 AM CST Sun Jan 24 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Patchy dense fog will continue to reduce visibility to less than 1/2 mile at times into the afternoon. Visibility should improve above 1 mile by evening. Thunderstorms are expected to develop later this afternoon and into the evening hours. The strong to severe weather threat is greatest Sunday evening into early Monday morning. The main hazards will be large hail and damaging winds, but a few tornadoes may also occur within a developing squall line overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will return on Saturday, but the severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested later this afternoon and overnight.
The Dallas/Ft Worth radar (KFWS), 63 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
A public report indicated nickel-sized hail near the intersection of US 75 and Arapaho Road in the city of Richardson, TX.
Emergency management reported nickel sized hail in the city of Gainesville, TX.
Emergency management reported minor wind damage to roofs and metal garages; as well as two trees blown down in the city of Abbott, TX.
MPing report of dime sized hail near Hillsboro.
A trained spotter reported half-dollar sized hail near the city of West Tawakoni.
A downburst caused notable wind damage along a 4 mile long path from the Rice area to the Chatfield area. Large trees were damaged, snapped or uprooted (18-24 in diameter). A trailer was overturned and a few pole barns were damaged.
A public report indicated quarter sized hail between the communities of Styx and Tolosa in Kaufman County, TX.
An amateur radio report indicated half dollar sized hail in the city of Mabank, TX.
A public report indicated a wood utility pole snapped in the south part of Canton, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940863, 937616, 937678, 937605, 937736, 937679, 937609, 937681, 937682, 937611.